Low Platelet Count: What medications can cause this?

Patient

Q: I recently tried to donate blood plasma and during the exam, the nurse told me that I could not donate due to my red platelet count being too low. What does this mean and what should I do?

Doctor

A:   If you meant to say your platelet count is too low, it could be due to Naproxen. In fact, most anti-inflammatories (except Paracetamol) can cause a decrease in platelet count. This is a common side effect and could be reversible once Naproxen is discontinued. Platelets are cell fragments that play an important role in blood coagulation (clotting). Those with low platelets are not allowed to donate blood since the needle that will be used is huge and the blood may clot longer than usual, resulting to the donor losing more blood than expected. Do not discontinue the Naproxen unless your doctor approves of it. I do hope I have answered your question and take care always.

Related Q&A

Q: Hey, so me and my girlfriend were about to have sex and and 45 minutes before I had a erections like 6 in row within ...

Q: My girlfriend is on mononesa birth control pills. She's been on omoxicilin for a few days and we had a slip up lastni...

Q: I recently went to my local walk-in clinic for what i suspected was a UTI, which i have had periodically through out ...

Q: I am a in shape healthy 22 year old adult who has stayed very active my whole life, and have been taking 4000mg of fi...

Q: My Semen looks yellow on a toilet paper , but white on a skin ! i even tried to test the colour on a white plastic ob...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews